Arizona, 2011Flash Flood in Arizona, August 5, 2011
August 5, 2011 · NWS FGZ · 1 event in 1 county or zone
Heavy rain from thunderstorms produced flash flooding and debris flows across the northern portion of the Wallow Fire area.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Heavy rain from thunderstorms produced flash flooding and debris flows across the northern portion of the Wallow Fire area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 5, 9:00 AM MST, 2 hours 45 minutes earlier.
Area forecast discussion, Aug 5, 9:00 AM MST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
900 AM MST FRI AUG 5 2011
.SYNOPSIS...SOUTHWEST FLOW ALOFT WILL PUSH DRIER AIR ACROSS MUCH OF
NORTHERN ARIZONA THROUGH THE WEEKEND. A SHARP DOWNTURN IN
THUNDERSTORM ACTIVITY IS EXPECTED ACROSS WESTERN PORTIONS OF THE
STATE WHILE EASTERN AREAS MAY STILL SEE ISOLATED AFTERNOON STORMS.
&&
.DISCUSSION...DRIER SOUTHWEST FLOW ASSOCIATED WITH WEAK LOW PRESSURE
OVER THE WESTERN U.S. COAST WILL LEAD TO A REDUCTION IN THUNDERSTORM
COVERAGE OVER THE NEXT FEW DAYS. IN FACT...THE CHANCES FOR SHOWERS
WILL BE NEAR ZERO NORTH OF THE MOGOLLON RIM BY SATURDAY AND SUNDAY.
HOWEVER...DEEP MOISTURE WILL REMAIN OVER SOUTH-CENTRAL AND SOUTHEAST
ARIZONA. AS A RESULT...ISOLATED TO SCATTERED SHOWER AND THUNDERSTORM
ACTIVITY WILL CONTINUE THROUGH THE WEEKEND OVER THE EASTERN MOGOLLON
RIM AND WHITE MOUNTAINS. IN ADDITION...WITH SUCH DEEP MOISTURE JUST
TO THE SOUTH YOU CAN NEVER COMPLETELY COUNT OUT A STRAY THUNDERSTORM
EVEN ALONG THE WESTERN MOGOLLON RIM AND HIGHER ELEVATIONS SOUTHWARD.
HIGH PRESSURE IS FORECAST TO BUILD BACK ACROSS ARIZONA EARLY NEXT
WEEK...WITH THE POTENTIAL FOR INCREASING MOISTURE AND CHANCES OF
PRECIPITATION TO RETURN. EVEN SO...THE PATTERN LOOKS TO SUPPORT ONLY
LOW-TO-MODERATE LEVELS OF MONSOON ACTIVITY INTO THE MIDDLE OF NEXT
WEEK.
&&
.AVIATION....FOR THE 18Z PACKAGE...UNTIL 02Z...EXPECT SCT-BKN CU/SC
NORTHWEST OF A LINE FROM KPAN TO KE91 WITH BASES 15-20 KFT MSL.
SOUTHEAST OF THIS LINE...MAINLY AROUND THE WHITE MTNS
REGION...EXPECT ISOLD TO SCT SHRA/TSRA. IFR/MVFR CONDITIONS ARE
EXPECTED NEAR THE HEAVY SHOWERS AND THUNDERSTORMS. WINDS GENERALLY
SW8-14G15-20 KTS. AFTER 02Z...SKIES WILL CLEAR WITH WINDS BECOMING
LIGHT. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
PUBLIC..................MCCOLLUM/KD
AVIATION................ONTON/PETERSON
FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT
WEATHER.GOV/FLAGSTAFF.
Hazardous weather outlook, Aug 5, 6:28 AM MST, 5 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
628 AM MST FRI AUG 5 2011
AZZ004>018-037>040-060915-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
628 AM MST FRI AUG 5 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
ARIZONA...NORTH CENTRAL ARIZONA...NORTHEAST ARIZONA AND WEST
CENTRAL ARIZONA.
.DAY ONE...TODAY AND TONIGHT
SOUTHWEST FLOW ALOFT IS EXPECTED TO DECREASE MONSOONAL MOISTURE
WITH THUNDERSTORM COVERAGE DECREASING SIGNIFICANTLY ACROSS THE
HIGH COUNTRY. STILL...CHANCES FOR SHOWERS WILL PERSIST
TODAY...MAINLY ACROSS THE WHITE MOUNTAINS AND CHUSKA MOUNTAINS
OF FAR EASTERN ARIZONA. RECENT BURN AREAS...INCLUDING THE
WALLOW AND LOCUST...ARE VULNERABLE TO FLOODING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
MUCH DRIER THAN NORMAL CONDITIONS WILL CONTINUE FOR SATURDAY AND
SUNDAY. MOISTURE MAY GRADUALLY RETURN MONDAY THROUGH THE MIDDLE
PORTIONS OF THE WEEK. EVEN SO...THE PATTERN LOOKS TO SUPPORT LOW-
TO-MODERATE LEVELS OF MONSOON ACTIVITY DURING THIS PERIOD.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Flash Flood, Apache
- When
- August 5, 11:45 AM MST to 12:45 PM MST
- Where
- Apache County, 2 mi NW of Alpine to 3 mi SE of Nutrioso
- Cause
- Heavy Rain / Burn Area
- Property damage
- $20,000
- Reported by
- Law Enforcement
- Coordinates
- 33.870, -109.155
Arizona Department of Transportation reported flooding on Highway 180 from mile post 419 to 425. A motorcycle was swept away. The driver was able to escape. Water was flowing over subdivision streets on the north side of Alpine.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in North Carolina, August 5, 20112 deaths · $1.6 million · 5 events
- Hail and Damaging Winds in Arkansas, August 5 to 8, 20111 injured · $1.2 million · 1.75 in hail · 31 events
- Wildfire in Arkansas, August 5 to 6, 20111 injured · $500,000 · 1 event
- Flash Flood and Hail in North Dakota, August 5, 2011$80,000 · 1.75 in hail · 17 events
- Wildfire in Arkansas, August 5, 20111 injured · $50,000 · 1 event
- Damaging Winds and Lightning Strike in Kansas, August 5, 2011$30,000 · 56 kt wind · 5 events
- Hail and Damaging Winds in Oklahoma, August 5, 2011$30,000 · 61 kt wind · 5 events
- Damaging Winds in South Dakota, August 5, 2011$25,000 · 61 kt wind · 6 events
- Tornado in Florida, August 5, 2011$25,000 · EF0 · 1 event
- Flash Flood and Damaging Wind in South Carolina, August 5, 2011$20,000 · 55 kt wind · 3 events
- Hail and Damaging Winds in South Dakota, August 5, 20111.5 in hail · 12 events
- Hail and Damaging Winds in South Dakota, August 5, 20111.5 in hail · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338775.